Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS Midland/Odessa, TX

May 25, 2014Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 25, 2014, 7:40 AM CDT for Pecos County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2014, 7:40 AM CDT (12:40 UTC)
Expired
May 25, 2014, 10:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 117 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:55 AM CDTFLASH FLOODBakersfield, TXSEVERAL SPOT ON FM 1901 BETWEEN BAKERSFIELD AND MCCAMEY FLOODED WITH OVER 6 INCHES OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WGUS54 KMAF 251240
FFWMAF
TXC371-251530-
/O.NEW.KMAF.FF.W.0014.140525T1240Z-140525T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 AM CDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1030 AM CDT

* AT 733 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING NEAR 
  BAKERSFIELD...MOVING EAST AT 30 MPH. ADDITIONAL RAINFALL AMOUNTS   
  OF ONE TO TWO INCHES ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  BAKERSFIELD...
  IRAAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS... DITCHES...
STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER
FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY
SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN
DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED.

&&

LAT...LON 3068 10275 3108 10274 3108 10235 3104 10229
      3104 10221 3102 10219 3100 10214 3100 10203
      3099 10202 3099 10198 3093 10189 3092 10187
      3089 10188 3087 10185 3081 10183 3076 10183
      3075 10181 3071 10181 3066 10177

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 5:59 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 25, 5:59 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 AM CDT Sun May 25 2014

.AVIATION...

Area radars show convection has redeveloped over the Wrn Low
Rolling Plains/PB invof KMAF, and moving rapidly east. MVFR cigs
this am should scatter out to VFR by late morning, but MVFR
cigs/vsbys can be expected w/any convection that develops.
W/multiple residual boundaries knocking about, predicting
timing/location of convective redevelopment will be difficult.
Thus, we'll insert a mention most terminals during peak heating,
and as necessary.

&&

.PREV DISCUSSION... /ISSUED 441 AM CDT Sun May 25 2014/

DISCUSSION...As of 4:40 AM CDT Sunday...It was a very active day
across the CWA with numerous supercells...mainly across Southeast
New Mexico and the Southern portions of the CWA. Currently...there
is a cell near Odessa in Ector County. Copious amounts of rain were
noted with some of these storms with some basins in the
Independence Creek Watershed in Terrell County receiving around
eight inches of rain (according to FFMP). On the other
hand...Midland Intl Airport only received 0.01 inches of rain.

Another round of severe weather is expected once again this
aftn/evening. The upper low currently along the Arizona/New Mexico
border is forecast to move slowly to the northern Texas Panhandle
late Memorial Day. PW's will continue to be around two standard
deviations above normal. With shortwaves/vort maxes rotating
through the base of the upper low in the SW flow aloft...MUCAPE in
excess of 1500 J/KG and little or no CIN (per NAM fcst soundings)
..0-6KM bulk shear values around 40 kt...low level SE winds...and
good directional shear the environment will be conducive for supercell
development. The main threat will be large hail...as has been the
case the past couple of days. The same scenario plays out again on
Memorial Day as well as the upper low moves into the Texas
Panhandle. As the upper low moves to NE Texas on Tuesday there
could be a few thunderstorms in the far eastern CWA.

The remainder of the week looks to be dry as a ridge builds into
New Mexico from northern Mexico. Temperatures will warm to
around...or a little above normal.

Strobin

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Pecos...Reagan...Scurry...Terrell...Upton...
     Ward...Winkler.

&&

44
Hazardous weather outlook, May 25, 4:14 AM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 AM CDT SUN MAY 25 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
414 AM CDT SUN MAY 25 2014 /314 AM MDT SUN MAY 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO.  BEST CHANCES WILL BE OVER THE UPPER COLORADO VALLEY...DECREASING
SOUTHWEST TOWARDS THE PRESIDIO VALLEY.  ANY STORMS THAT DEVELOP WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING...HAIL...GUSTY WINDS...AND VERY
HEAVY RAINFALL.  SOME STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE
OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 65 MPH.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED
WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING.  A
FLASH FLOOD WATCH IS IN EFFECT ALONG AND NORTH OF THE PECOS...INCLUDING
ALL EDDY COUNTY...THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST
TEXAS AND SOUTHEAST NEW MEXICO.  A FEW STORMS MONDAY AFTERNOON AND EVENING
COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 25, 5:20 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 AM CDT SUN MAY 25 2014

TXZ050-051-061-062-068-251100-
ECTOR-MARTIN-MIDLAND-CRANE-ANDREWS-
520 AM CDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING ECTOR...MIDLAND...NORTH CENTRAL CRANE...SOUTHEASTERN
ANDREWS AND SOUTHWESTERN MARTIN COUNTIES UNTIL 600 AM CDT...

A CLUSTER OF THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WAS
LOCATED 5 TO 20 MILES SOUTHWEST OF MIDLAND AT 519 AM
CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3219 10210 3181 10190 3162 10249 3198 10272
TIME...MOT...LOC 1019Z 250DEG 22KT 3188 10225
Local storm report, May 25, 7:06 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 AM CDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     FLASH FLOOD      MIDLAND INTERNATIONAL A 31.94N 102.19W
05/25/2014                   MIDLAND            TX   NWS EMPLOYEE

            CARS HAVE STALLED ON BUSINESS 20 UNDER FM1788 BRIDGE. 2-3
            FEET OF WATER IS COVERING THE ROAD.

&&

ANDREW.ARNOLD
Special weather statement, May 25, 7:12 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 AM CDT SUN MAY 25 2014

TXZ075-251245-
PECOS-
712 AM CDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 745 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF BAKERSFIELD AT 712
AM CDT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS TO
55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3072 10260 3076 10278 3111 10257 3107 10233
      3104 10229 3104 10225 3094 10209
TIME...MOT...LOC 1212Z 235DEG 20KT 3091 10248
Local storm report, May 25, 7:27 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 AM CDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 AM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
05/25/2014                   MIDLAND            TX   PUBLIC

            6 INCHES OF WATER OVER ROAD AT INTERSECTION OF ANDREWS
            HWY AND GOLF COURSE ROAD

&&

ANDREW.ARNOLD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:16 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr
May 24, 7:45 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell60 min
May 24, 8:06 PM CDTSpecial Weather StatementMAFReagan24 min
May 24, 8:11 PM CDTFlash Flood WarningMAFReagan3 hr
May 24, 8:12 PM CDTSpecial Weather StatementMAFPecos33 min
May 24, 8:16 PM CDTSevere Thunderstorm WarningMAFReagan59 min
May 24, 8:17 PM CDTSevere Thunderstorm WarningMAFUpton58 min
May 24, 8:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 24, 8:37 PM CDTSevere Thunderstorm WarningMAFCulberson53 min
May 24, 8:47 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
May 24, 8:55 PM CDTSpecial Weather StatementMAFCrockett35 min
May 24, 9:28 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
May 24, 10:00 PM CDTSpecial Weather StatementMAFCrockett30 min
May 24, 10:23 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell52 min
May 24, 10:38 PM CDTAreal Flood AdvisoryMAFTerrell5 hr
May 24, 10:48 PM CDTSpecial Weather StatementMAF42 min
May 24, 11:08 PM CDTFlash Flood WarningMAFPecos, Terrell4 hr
May 24, 11:15 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell60 min
May 24, 11:57 PM CDTSpecial Weather StatementMAFCrockett48 min
May 25, 12:08 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell67 min
May 25, 12:14 AM CDTSevere Thunderstorm WarningMAFGaines61 min
May 25, 12:50 AM CDTSevere Thunderstorm WarningMAFGaines55 min
May 25, 1:18 AM CDTSpecial Weather StatementMAFTerrell57 min
May 25, 3:12 AM CDTRiver Flood WarningMAFCrockett, Terrell51 hr
May 25, 4:44 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
May 25, 5:20 AM CDTSpecial Weather StatementMAFEctor, Midland40 min
May 25, 5:28 AM CDTFlash Flood WarningMAFEctor3 hr
May 25, 5:37 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
May 25, 7:12 AM CDTSpecial Weather StatementMAFPecos33 min
May 25, 7:18 AM CDTFlash Flood WarningMAFHoward, Martin3 hr
May 25, 7:18 AM CDTSevere Thunderstorm WarningMAFPecos42 min
May 25, 7:49 AM CDTSpecial Weather StatementMAFGlasscock26 min
May 25, 7:51 AM CDTAreal Flood AdvisoryMAFGlasscock3 hr
May 25, 7:59 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos46 min
May 25, 8:02 AM CDTTornado WarningMAFPecos28 min
May 25, 8:29 AM CDTFlash Flood WarningMAFEctor, Midland4 hr
May 25, 8:43 AM CDTSpecial Weather StatementMAFPecos32 min
May 25, 10:01 AM CDTFlash Flood WarningMAFReagan4 hr
May 25, 10:47 AM CDTAreal Flood AdvisoryMAFMartin3 hr
May 25, 10:58 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry2 hr
May 25, 12:35 PM CDTSpecial Weather StatementMAFPecos40 min
May 25, 1:13 PM CDTSpecial Weather StatementMAFPecos47 min
May 25, 1:38 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos37 min
May 25, 1:42 PM CDTTornado WarningMAFBrewster, Pecos33 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.